Background: Toxicities due to anti-TB treatment frequently occur among TB/HIV-coinfected patients.
Objectives: To determine the association between anti-TB drug concentrations and the occurrence of hepato- toxicity and peripheral neuropathy among TB/HIV-coinfected patients.
Methods: TB/HIV-coinfected patients were started on standard dose anti-TB treatment according to WHO guide- lines. Anti-TB drug concentrations were measured using HPLC 1, 2 and 4 h after drug intake at 2, 8 and 24 weeks following initiation of TB treatment. Participants were assessed for hepatotoxicity using Division of AIDS toxicity tables and for peripheral neuropathy using clinical assessment of tendon reflexes, vibration sensation or symp- toms. Cox regression was used to determine the association between toxicities and drug concentrations.
Results: Of the 268 patients enrolled, 58% were male with a median age of 34 years. Participants with no hep- atotoxicity or mild, moderate and severe hepatotoxicity had a median Cmax of 6.57 (IQR 4.83–9.41) lg/mL, 7.39 (IQR 5.10–10.20) lg/mL, 7.00 (IQR 6.05–10.95) lg/mL and 3.86 (IQR 2.81–14.24) lg/mL, respectively. There was no difference in the median Cmax of rifampicin among those who had hepatotoxicity and those who did not (P ” 0.322). There was no difference in the isoniazid median Cmax among those who had peripheral neuropathy 2.34 (1.52–3.23) lg/mL and those who did not 2.21 (1.45–3.11) lg/mL (P ” 0.49).
Conclusions: There was no association between rifampicin concentrations and hepatotoxicity or isoniazid con- centrations and peripheral neuropathy among TB/HIV-coinfected patients.